Thunderstorm Wind, Box Elder
- When
- August 8, 3:50 PM MST
- Where
- Box Elder County, 16.79 mi ESE of Grouse Creek
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.610, -113.590
The Rosebud RAWS recorded a maximum wind gust of 61 mph.
Intense thunderstorms continued across Utah during the second week of August, with several storms producing severe hail and wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Intense thunderstorms continued across Utah during the second week of August, with several storms producing severe hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT FRI AUG 8 2014 .SYNOPSIS...ENOUGH MOISTURE REMAINS OVER THE NORTHERN HALF OF THE FORECAST AREA TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THE AIRMASS DRYS SOMEWHAT ON SUNDAY BEFORE MOISTURE BEGINS TO RETURN TO THE AREA FROM THE SOUTH EARLY NEXT WEEK. && .DISCUSSION...AIRMASS CONVECTION HAS DEVELOPED OVER MUCH OF NORTHERN NEVADA AND SOUTHERN IDAHO WITH LESS WIDESPREAD COVERAGE OVER NORTHERN UTAH AND SOUTHWEST WYOMING THUS FAR. PER THE HRRR WHICH HAS A REASONABLE HANDLE ON CURRENT CONDITIONS...THE UPSTREAM ACTIVITY SHOULD CONTINUE EASTWARD INTO UTAH THROUGH THE NEXT FEW HOURS BEFORE DYING OUT AFTER DARK. INCREASED POPS ACROSS CENTRAL UTAH TO ACCOUNT FOR SOUTHERN EXTENT OF ACTIVITY. TAKING THE HRRR LITERALLY...NOT RECOMMENDED...INDICATES STORMS WILL MOSTLY DIE OUT BEFORE REACHING THE WASATCH FRONT. SATURDAY LOOKS LIKE MORE OF THE SAME...AFTERNOON/EVENING CONVECTION NEAR TERRAIN AND DRIFTING OFF INTO THE DOWNSTREAM VALLEYS. SOMEWHAT DRIER ON SUNDAY PER MODEL PREDICTIONS OF LOWERING PRECIPITABLE WATER. HOWEVER THESE DRYING TRENDS ARE TYPICALLY OVERDONE...SO THERE WILL LIKELY STILL BE SOME MOUNTAIN BASED DIURNAL CONVECTION. GENERALLY DRY WITH SEASONAL TEMPERATURES ACROSS THE SOUTHERN UTAH PARKS AND CANYON COUNTRY THROUGH THE WEEKEND. BY LATE SUNDAY/MONDAY THE MONSOON HIGH IS BECOMING ESTABLISHED OVER NEW MEXICO AND A TROUGH DEVELOPS ALONG THE CA COAST. RESULT IS SOUTHERLY FLOW THAT RAPIDLY ADVECTS MOISTURE NORTHWARD BACK INTO THE GREAT BASIN MONDAY. BY MONDAY NIGHT UPPER LEVEL JET EXTENDS FROM UTAH TO SOUTHERN CA ADDING DYNAMIC LIFT TO SITUATION. 12Z EC GENERATES WIDESPREAD MONSOON PRECIP OVER THE AREA MONDAY THROUGH WEDNESDAY...WHILE 12Z GFS IS A BIT SLOWER AND FOCUS IS MORE ON TUESDAY/WEDNESDAY. HANDLING OF TROUGH/LOW ALONG THE WEST COAST BEGINS TO DIFFER BETWEEN EC/GFS FROM MONDAY ONWARDS...BUT MAIN MESSAGE OF BOTH MODELS IS THE SAME...A PERIOD OF WET MONSOON PRECIP SEEMS LIKELY OVER NEARLY THE ENTIRE FORECAST AREA EARLY NEXT WEEK. HAVE GONE WITH ABOVE AVERAGE POPS FOR THE TUES/WED PERIOD. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH 02-04Z AND THEN SOUTHEAST WINDS WILL RETURN. THERE IS A 10 PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL THIS AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS WOULD BE THE MAIN THREAT. && .FIRE WEATHER...MOISTURE REMAINS IN PLACE OVER NORTHERN UTAH THIS AFTERNOON WHILE SOUTHERN UTAH STAYS DRY. CONDITIONS WILL REMAIN DRY OVER SOUTHERN UTAH THROUGH THE WEEKEND WHILE NORTHERN UTAH WILL SEE SLOW DRYING AT BEST. ENOUGH MOISTURE WILL REMAIN FOR AFTERNOON CONVECTION OVER NORTHERN UTAH PRIMARILY FOCUSED OVER THE HIGHER TERRAIN. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE ENTIRE FIRE DISTRICT EARLY IN THE UPCOMING WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...TRAPHAGAN AVIATION...SOLUM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 AM MDT FRI AUG 8 2014 UTZ001>016-019>021-517-518-WYZ021-091230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 436 AM MDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS AFTERNOON ACROSS MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. ALTHOUGH BRIEF HEAVY RAIN MAY BE POSSIBLE FROM THE STRONGER STORMS...THE THREAT OF HEAVY RAIN WILL GENERALLY DECREASE TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND...MAINLY DEVELOPING OVER THE HIGH TERRAIN. MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
The Rosebud RAWS recorded a maximum wind gust of 61 mph.
The Ray's Valley RAWS recorded a peak wind gust of 66 mph.
Half dollar sized hail was reported in Ibapah and Goshen.
The sensor at Granite Peak recorded a maximum wind gust of 62 mph.
Peak recorded wind gusts in the Dugway Proving Ground mesonet included 62 mph at the Durand Road sensor and 59 mph at Simpson Springs.
Peak recorded wind gusts from this thunderstorm included 62 mph at the Salt Lake City International Airport ASOS and 59 mph at the Center Tailings sensor. The winds uprooted trees at the International Center and damaged some buildings and private airplanes at the Salt Lake City International Airport.
The Legacy Parkway sensor recorded a peak wind gust of 59 mph, and damage was reported in South Weber, with several trees uprooted and a small barn heavily damaged by the wind.
The Gunnison Island sensor recorded a peak wind gust of 62 mph.
The strong thunderstorm that had moved through Salt Lake and Davis counties, continued into Weber County, with maximum recorded wind gusts of 69 mph at Ogden Peak and 59 mph at the Great Salt Lake Minerals sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540985, 540986, 540984, 540987, 540988, 541631, 541633, 541632, 541634.